|Falling CD4s on Viread and Kidney Function
Apr 9, 2005
What would you recommend to someone with falling CD4s and deteriorating kidney function on meds?
November 2003 740 CD4's. January 2004 290 CD4's! Since then CD4's of 351, 325, 312, 364, and 338.
Changed regimens in January in hopes of improving CD4 counts, but as you can see, so far to no avail. Regimens to date have been:
Kaletra/Videx EC/Viread (7/2003 to 01/2004) Viramune/Epivir/Viread (01/2004 to 01/2005) Reyataz/Norvir/Epivir/Viread (01/2005 to present)
Undetectable since about 10 weeks after the earliest date listed.
Doctor ordered kidney functioning blood tests on most recent labs for the first time (Glom Filt Rate, Est). The result was a 62.6. Normal is 90 to 137. 62.6 is "stage 1" kidney damage according to lab report.
Stay on Viread or change meds again to maybe cause more resistance down the road.
What other combo would you recommend? Another NRTI?
Or replace Viread by going back on Viramune and spare NRTIs?
| Response from Dr. Conway
It seems as though your CD4 count went down while you were on Videx EC and Viread. If the Videx EC is being used at full dose, this is sometimes seen, due to toxic accumulation of Videx in the cell. It is unclear to me why the counts have not increased back again after the Videx was stopped, however. As long as the absolute count is consistently above 300 and the CD4 percentage is stable, and the viral load remains undetectable, I would probably not worry about it.
As for the renal function, I would first repeat the test, as there is great variability in a single measure, due to such simple things as mild dehydration. The renal toxicity of tenofovir is vastly overrated. At worst, it contirbutes to a very mild change in renal function over time in most studies. That being said, if the repeat test still shows some renal problems, I would favor changing the tenofovir to another NRTI, either back to Videx or perhaps going to Ziagen.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.